Alert archive / Missouri / Flash Flood Warnings in 2006
Flash Flood Warning 57, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 31, 2006, 5:51 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 5:51 PM CDT (22:51 UTC)
- Expired
- May 31, 2006, 11:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Phelps County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 312252 FFWSGF MOC161-169-010445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 551 PM CDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... PHELPS COUNTY IN EAST CENTRAL MISSOURI. PULASKI COUNTY IN CENTRAL MISSOURI. * UNTIL 1145 PM CDT. * AT 548 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED TWO TO THREE INCHES OF RAINFALL HAVE OCCURRED ACROSS EASTERN PULASKI AND WESTERN PHELPS COUNTIES. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...FORT LEONARD WOOD...DIXON...DOOLITTLE...I-44 NEAR MILE MARKER 160...I-44 NEAR MILE MARKER 170...I-44 NEAR MILE MARKER 180...NEWBURG...ST. ROBERT...BEULAH...DEVILS ELBOW...EDGAR SPRINGS AND JEROME. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3803 9181 3761 9184 3762 9224 3801 9216 $$ LINDENBERG
2 follow-up statements
000 WGUS73 KSGF 010051 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 PM CDT WED MAY 31 2006 MOC161-169-010445- PULASKI MO-PHELPS MO- 751 PM CDT WED MAY 31 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PHELPS AND PULASKI COUNTIES UNTIL 1145 PM CDT... AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECT WESTERN PORTIONS OF PULASKI AND EASTERN SECTIONS OF PHELPS COUNTY HAS SHIFTED EAST OF THE AREA. DOPPLER RADAR ESTIMATED BETWEEN THREE AND FOUR INCHES OF RAINFALL OCCURRED FROM AROUND FORT LEONARD WOOD TO NEAR JEROME. WHILE HEAVY RAIN HAS MOVED OFF TO THE EAST...RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLOODING TO OCCUR. THE RUNOFF FLOODING WILL MAINLY BE CONCENTRATED IN A LINE FROM FORT LEONARD WOOD TO DEVILS ELBOW TO JEROME. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3803 9181 3761 9184 3762 9224 3801 9216 $$ LINDENBERG
000 WGUS73 KSGF 010438 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1138 PM CDT WED MAY 31 2006 MOC161-169-010448- PULASKI MO-PHELPS MO- 1138 PM CDT WED MAY 31 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PHELPS AND PULASKI COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 1145 PM... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3803 9181 3761 9184 3762 9224 3801 9216 $$ LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 31, 3:15 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT WED MAY 31 2006 .DISCUSSION... SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO. ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR. MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND WOULD RATHER NOT CHASE RADAR TRENDS YET. THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST POPS OVER THE EASTERN CWA. LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA && .AVIATION... FOR THE KSGF/KJLN 18Z TAFS...LIKE THE PAST COUPLE OF DAYS...MAIN AREAS OF CONVECTION ARE ASSOCIATED WITH UPPER LEVEL FEATURES. ONE VERY PROMINENT VORT CENTER IS MOVING SLOWLY NORTH OVER NORTHWEST MO...AND ANOTHER MORE SUBTLE FEATURE IS MOVING NORTHEAST OVER SOUTHEAST AND EAST CENTRAL MO. FOR NOW...WILL MAINTAIN SHOWER/VCTS CHANCES IN THE TAFS FOR DIURNAL CONVECTION AT BOTH TAF SITES. A WEAK FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH INTO THE REGION LATE TONIGHT AND EARLY THURSDAY MORNING. THIS MAY FOCUS CONVECTION LATER IN THE TAF CYCLE...BUT TIMING/COVERAGE HARD TO PINPOINT AT THIS POINT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 31, 3:40 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 340 PM CDT WED MAY 31 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 340 PM CDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN CONDUCIVE TO LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: ALL AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL HAVE POTENTIAL FOR EXPERIENCING SLOW MOVING THUNDERSTORMS CONTAINING HEAVY RAIN AND POSSIBLE LOCALIZED FLASH FLOODING. DISCUSSION: A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...FLASH FLOODING WILL ALSO OCCUR WITH SLOW MOVING THUNDERSTORMS THAT ARE PRODUCING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. LOCALLY HEAVY RAIN AND FLOODING WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, May 31, 5:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FLASH FLOOD 2 SE SALEM 37.62N 91.51W
05/31/2006 DENT MO LAW ENFORCEMENT
LOW WATER CROSSING FLOODED AT P HIGHWAY AND COUNTY ROAD
515
&&
GCLAYCOMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:42 PM CDT | Flash Flood Watch | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 7 hr |
| May 30, 11:00 PM CDT | Flash Flood Warning | SGF | McDonald, Newton | 9 hr |
| May 30, 11:21 PM CDT | Flash Flood Warning | SGF | Jasper | 9 hr |
| May 31, 1:02 AM CDT | Flash Flood Warning | SGF | Benton | 7 hr |
| May 31, 3:17 PM CDT | Flash Flood Warning | SGF | Dent, Shannon | 6 hr |
| May 31, 4:30 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.